NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Side effects from lithotripsy sedation
I`m a post-menopausal 57 year old woman in generally excellent health who takes no drugs on a regular basis. I recently had a lithotripsy, where I received lidocaine, zofran, decadron, propofol and fentanyl. For the week following the procedure I had sweats or hot flashes and severe sleep disturbance. As I got more and more sleep deprived, I also experienced dramatic mood swings. Can you tell me which of the drugs is likely to have caused the side effects so that I can avoid it in the future?
Sleep disturbance after major surgery is pretty common. There are changes in sleep pattern that affect the amount of REM (Rapid Eye Movement) sleep (the phase in which dreaming occurs), as well as the amount of slow wave sleep (SWS). REM sleep decreases initially, then rebounds. From days 3 to 7 of postoperative recovery there may be more REM sleep than normal. One of the interesting findings that emerges from the limited amount of research in this area is that the form of anesthesia (regional vs general) does not seem to make much of a difference. This suggests that other factors are involved. Likely factors affecting sleep after major surgery include the stress response to surgery (hormones, inflammatory compounds), pain and pain medications, starvation, psychological factors, environmental factors such as noise, temperature and light, nursing observations, etc. Lithotripsy can't be considered major surgery. Nevertheless it is a procedure associated with some tissue injury from which the body must heal, so perhaps some of the factors mentioned above are relevant. The anesthetic you received sounds like a standard mix of agents. I wish I could tell you that the unpleasant symptoms you're experiencing are due to one specific drug or set of drugs. Unfortunately there isn't any scientific evidence to support that. Happily, these things are usually self-limiting. Hopefully you're out of the woods by now and your sleep and mood are restored to normal.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University